Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Swallowing Some Novacaine

05/21/2009

Question:

I daughter got some fillings today at the dentist. She tasted some of the novacaine from the shot drip down her throat. This was this afternoon. This evening she said she has a really sore throat now, that she didn`t have when she went to the dentist. can the novacaine that dripped down her throat cause a sore throat and will this subside?

Answer:

It seems unlikely that the local anesthetic caused the sore throat, but I imagine there is a remote possibility. Local anesthetics are used topically to numb the throat for various procedures and other reasons. It may be that while she was still numb, she ate something or in some way irritated the area without knowing it (since she couldn't feel it). I would expect this to subside in a short time frame, a day or two at most.

If there is any concern, you should contact your dentist and have her evaluated. It may be that she is also coming down with a virus at the same time.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University